Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 217, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 15, 1997, 3:55 AM CDT for Comanche County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 15, 1997, 3:55 AM CDT (08:55 UTC)
- Expired
- Jul 15, 1997, 4:30 AM CDT
- In force
- 35 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Comanche County, KS
The radar
The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 4:00 AM CDT | Hail 1 | Coldwater, KS | Location 16 ESE Buttermilk |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2600 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 464 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 150857 RRA SVRDDC KSC033-150930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 355 AM CDT TUE JUL 15 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 430 AM CDT * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF EASTERN COMANCHE COUNTY * AT 353 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES EAST OF BUTTERMILK MOVING EAST AT 10 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. D.STEINMETZ/CICCONE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:12 PM CDT, 12 hours 43 minutes earlier.
Area forecast discussion, Jul 14, 3:12 PM CDT, 12 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CDT MON JUL 14 1997 FCST PRBLM WILL BE CHC FOR TSTMS XTRM SWRN CRNR THS EVE AND PSBL ROUND OF CNVTN AGAIN LTR TNGT INTO TUE. 1K VIS LOOP SHOWING NICE CNVCTVLY INDUCED VORT MAX VCNTY HYS/RSL AND MOVING SE. RMNTS OF MRNG SHWRS/TSTMS FINALLY MOVING EAST OUT OF CWA ATTM. 18Z SFC ANLYS SHOWED FNTL BNDRY FRM CNTRL OK THRU NRN TX/OK PNHNDLS INTO SERN CO. SHORT FUSE COMPOSITE SHOWING GOOD MOCON TO THE SOUTH OF EHA WITH BEST SFC BASED LI'S ACROSS THAT AREA. 12Z DDC SOUNDING MODIFIED PER UA ANLYS THIS MRNG TENDED TO STABILIZE THE ATMS OVER SWRN KS...ESP AFTER THRML TROF OF THS MRNG MOVES EAST OUT OF AREA. THIS SHOULD KEEP THINGS FAIRLY QUIET AROSS AREA THIS EVE. AM A LITTLE CONCRND ABOUT XTRM SWRN CRNR OF CWA CLOSEST TO FNTL BNDRY THOUGH. FOCUS THEN SHIFTS TWRD LATER TNGT AS NEXT WK S/W RIDING OVER UPPR RIDGE APPCHS AREA FROM WEST. GRIDDED MODEL DATA INDICATE H5 CAA DVLPG AGAIN LATER TNGT AS SYSTEM APPCHS. SFC BNDRY LIFTS NORTH AHEAD OF THIS SYS AS WELL AS MODELS SHOW THTA-E AXIS ADVTNG NORTH INTO CWA. WILL GO WITH AROUND 30 PERCENT POPS FOR LATER TNGT FOR WRN 2/3DS OF AREA WITH A 20 PERCENT CHC IN ERN SCTNS...WITH WORDING FOR TIMING OF STRMS. MODELS SHOW AREA TO CONT TO DESTABLIZE ON TUE AS UPPR LVL CAA CONTS AND LOW LVL THTA-E RIDGE CONTS ITS THRUST INTO AREA. MODEL LIFTED INDICIES FCST TO BE AS LOW AS -8 BY TUE AFTN OVR PTNS OF CWA. MODELS CONT TREND OF UPPR LVL RIDGE STRENTHENING AS WEEK PROGRESSES SO WILL CONT TREND OF WRMR TMPS IN XTNDD PD. .DDC...NONE DDC 064/093 068/097 070 332 GCK 062/092 066/096 068 322 EHA 064/097 065/099 069 322 LBL 066/096 067/099 070 322 HYS 066/095 070/100 071 332 P28 073/096 074/101 075 222 GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:13 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 47 min |
| Jul 15, 5:25 AM CDT | Severe Thunderstorm Warning | DDC | Pratt | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.